Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 4:35 PM CDT for 4 counties in South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 5, 2016, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:42 PM CDT | HAIL 1 | 2 S Kranzburg, SD | RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651 WUUS53 KABR 052135 SVRABR SDC029-039-051-057-052215- /O.NEW.KABR.SV.W.0077.160705T2135Z-160705T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 435 PM CDT TUE JUL 5 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA... SOUTH CENTRAL GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA... SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA... NORTHERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 515 PM CDT * AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KRANZBURG...OR 7 MILES EAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... KRANZBURG AROUND 445 PM CDT. WAVERLY AROUND 450 PM CDT. GOODWIN AROUND 455 PM CDT. BULLHEAD LAKE AND SCHOOL LAKE AROUND 505 PM CDT. TROY AROUND 510 PM CDT. STOCKHOLM...STRANDBURG AND LA BOLT AROUND 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4485 9657 4478 9703 4493 9712 4514 9672 TIME...MOT...LOC 2135Z 236DEG 16KT 4491 9701 HAIL...1.00IN WIND...<50MPH $$ TMT
1 follow-up statement
878
WWUS53 KABR 052158
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT TUE JUL 5 2016
SDC029-057-052207-
/O.CAN.KABR.SV.W.0077.000000T0000Z-160705T2215Z/
CODINGTON SD-HAMLIN SD-
458 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CODINGTON AND
NORTHERN HAMLIN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.
LAT...LON 4480 9688 4497 9688 4503 9666 4485 9657
TIME...MOT...LOC 2157Z 275DEG 21KT 4483 9680
$$
SDC039-051-052215-
/O.CON.KABR.SV.W.0077.000000T0000Z-160705T2215Z/
DEUEL SD-GRANT SD-
458 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN DEUEL AND SOUTH CENTRAL GRANT COUNTIES...
AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODWIN...OR 8
MILES NORTHWEST OF CLEAR LAKE...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
ALTAMONT AND TUNERVILLE AROUND 510 PM CDT.
LAKE ALICE AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.
LAT...LON 4480 9688 4497 9688 4503 9666 4485 9657
TIME...MOT...LOC 2157Z 275DEG 21KT 4483 9680
HAIL...1.00IN
WIND...<50MPH
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 5, 3:50 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 350 PM CDT TUE JUL 5 2016 A low pressure system and associated frontal boundary is currently over the eastern CWA...with some shower and thunderstorm development associated with it. More development occurring across the southwestern CWA. As this activity moves eastward into more favorable air...45-60 knots of 0-6km shear and 2000-4000 j/kg of MUCAPE...may see intensification into the early evening hours. The active pattern will continue for the next couple of days as a series of mid level shortwaves track across the northern plains and another surface low slides across the central plains. Best chances look to occur from late Wednesday afternoon through the daytime hours on Thursday. Some locations could pick up some decent rainfall amounts during that time...especially across the eastern CWA. The system begins to exit the region Thursday night. High temperatures will be right around normal...just a bit cooler on Thursday. Highs will be in the 80s Wednesday...and in the upper 70s to lower 80s Thursday. Overnight lows in the 60s will be common tonight and Wednesday night...with mainly 50s on Thursday night. .LONG TERM...(Friday through Tuesday) Issued at 350 PM CDT TUE JUL 5 2016 Surface high pressure will be over the region Friday into Friday night, which will bring pleasant temperatures and dry conditions. Precipitation chances look to increase again Saturday night into early next week as upper level flow turns southwest again with the approach of a western CONUS trough. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 135 PM CDT TUE JUL 5 2016 SCT/BKN MVFR CIGs are still floating around the KABR and KATY terminals early this afternoon but should gradually transition to low end VFR by later in the afternoon. Otherwise...expecting thunderstorms to develop across northeast SD through the afternoon, which may affect KATY terminal. Have included VCTS mention at this time and will await development before changing TAF conditions. Severe storms are possible with very gusty and erratic surface winds along with large hail. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 5 2016 SDZ003>006-009-010-015>018-033>037-045-048-051-061200- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-061200- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 454 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM. THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING. IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO AVOID EAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY. WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SRF
In the hours before
Special weather statement, Jul 5, 1:53 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CDT TUE JUL 5 2016
MNZ046-051945-
BIG STONE MN-
153 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BIG STONE COUNTY
UNTIL 245 PM CDT...
AT 153 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAGOONA BEACH...OR NEAR ORTONVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORTONVILLE...CLINTON...ARTICHOKE...ARTICHOKE LAKE AND BIG STONE LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4529 9644 4547 9653 4554 9624 4542 9624
4541 9612 4529 9612
TIME...MOT...LOC 1853Z 254DEG 18KT 4538 9635
WISELocal storm report, Jul 5, 2:14 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM FUNNEL CLOUD 5 E LAGOONA BEACH 45.37N 96.39W
07/05/2016 BIG STONE MN LAW ENFORCEMENT
APPROXIMATE TIME AND LOCATION.
&&
RLLocal storm report, Jul 5, 2:57 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 WSW ARTICHOKE 45.38N 96.24W
07/05/2016 M3.00 INCH BIG STONE MN TRAINED SPOTTER
SPORADIC 2-3" HAILSTONES.
&&
RLSpecial weather statement, Jul 5, 2:59 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 259 PM CDT TUE JUL 5 2016 SDZ034>037-052045- SULLY SD-HAND SD-HYDE SD-HUGHES SD- 259 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...NORTHEASTERN HUGHES...CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 345 PM CDT... AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARROLD...OR 12 MILES WEST OF HIGHMORE...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHMORE...HARROLD...REE HEIGHTS AND HOLABIRD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4434 9975 4456 9983 4468 9918 4435 9917 TIME...MOT...LOC 1959Z 253DEG 29KT 4447 9967 TMT
Local storm report, Jul 5, 3:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FUNNEL CLOUD 8 ESE MILLER DALE COLON 44.37N 98.96W
07/05/2016 HAND SD LAW ENFORCEMENT
WEAK AND GENERALLY DISORGANIZED.
&&
RLLocal storm report, Jul 5, 4:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 9 NE DANFORTH 44.34N 98.75W
07/05/2016 M1.25 INCH HAND SD LAW ENFORCEMENT
.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:11 PM CDT | Special Weather Statement | ABR | Marshall | 34 min |
| Jul 4, 9:29 PM CDT | Special Weather Statement | ABR | Marshall | 31 min |
| Jul 4, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 4, 11:35 PM CDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 35 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | ABR | Faulk, Hand, Hyde | 63 min |
| Jul 5, 3:11 AM CDT | Special Weather Statement | ABR | Day | 64 min |
| Jul 5, 4:07 AM CDT | Special Weather Statement | ABR | Roberts | 23 min |
| Jul 5, 4:26 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | ABR | Hyde | 46 min |
| Jul 5, 3:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jul 5, 3:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Jul 5, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 37 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 38 min |
| Jul 5, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.